Statistics from Altmetric.com
A 17-year-old male patient presented to the emergency department with sudden onset of palpitations after drinking high caffeine preparations at the gym. He had no relevant medical history or family history of sudden cardiac death. He denied any use of regular medications, alcohol or illicit drugs.
On arrival, he was tachycardic (ECG in figure 1—top) but haemodynamically stable. Cardiovascular examination was otherwise unremarkable; chest X-ray and routine blood tests were normal. He was given intravenous metoprolol with no significant effect. Subsequently, his blood pressure deteriorated (ECG in figure 1—bottom) and intravenous adenosine was administered followed by further blood pressure reduction. The on-call cardiologist was contacted and synchronised direct current cardioversion with anaesthetic cover was delivered with dramatic improvement of symptoms and blood pressure (ECG in figure 2—top). The patient was subsequently referred to the local tertiary centre and underwent electrophysiological studies and successful accessory pathway ablation (figure 2—bottom).
Wolff-Parkinson-White (WPW) syndrome is the commonest pre-excitation disorder with an incidence of 0.1–0.3% in the general population and an associated sudden cardiac death risk of less than 0.6%.1 Haemodynamically stable patients can be treated pharmacologically, however atrioventricular node blockers should be avoided in atrial fibrillation/flutter with WPW as they can favour conduction through the accessory pathway, potentially leading to ventricular arrhythmias.2 Radiofrequency catheter ablation is the definitive treatment of WPW syndrome with a success rate of 95% and recurrence risk of less than 5%.3
This case offers an exemplary spectrum of ECG presentations in WPW with disappearance of the typical δ waves following successful radiofrequency ablation.
Wolff-Parkinson-White (WPW) syndrome should always be suspected in a young patient presenting with symptomatic irregularly irregular broad complex tachycardia.
Adenosine can be given in orthodromic tachycardia to induce atrioventricular (AV) node block and interrupt AV conduction, however it should be avoided in atrial fibrillation and atrial flutter with WPW or history of it as it can lead to ventricular arrhythmias by blocking the normal conduction pathway favouring 1:1 av conduction through the accessory pathway.
It is always advisable to seek specialist advice in complex cases of tachyarrhythmias not responding to first-line pharmacological treatment.
The authors are very grateful to the patient and his parents for their availability and to colleagues and staff nurses at East Surrey Hospital and St. George’s Hospital for their assistance.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.